Oregon, 2008

Heavy Snow in Oregon, March 13 to 14, 2008

March 13 to 14, 2008 · NWS PQR · 2 events in 2 counties and zones

A relatively late-season winter storm brought heavy snow amounts to the Oregon Cascades.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A relatively late-season winter storm brought heavy snow amounts to the Oregon Cascades.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Mar 13, 2:00 AM PST, 4 hours earlier.

Area forecast discussion, Mar 13, 2:00 AM PST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
300 AM PDT THU MAR 13 2008

.SYNOPSIS...A FRONTAL SYSTEM APPROACHING THE CENTRAL OREGON COAST
EARLY THIS MORNING WILL SWING NORTH AND EAST OF THE AREA THIS
MORNING. THE NEXT TROUGH WILL MOVE INTO THE AREA THIS AFTERNOON
INCREASING SHOWERS AND INSTABILITY. A MAJOR PORTIONS OF A COLD UPPER
LOW WILL MOVE INTO THE AREA TONIGHT WITH GOOD OROGRAPHIC FLOW.
INSTABILITY OVER THE AREA IN THE EVENING WILL RETREAT BACK TO THE
COAST OVERNIGHT. OROGRAPHIC FLOW WILL DECREASE FRIDAY AFTERNOON
HOWEVER COLD UNSTABLE AIR WILL MOVE OVER MOST OF THE AREA. THE
UNSTABLE AIR WILL RETREAT TO THE COAST AFTER DARK ON FRIDAY NIGHT.
MOIST WEST FLOW OVER AREA ON SATURDAY. THE COLD UNSTABLE AIR MASS
CONTINUES OVER THE AREA SATURDAY ESPECIALLY INLAND. AIR MASS
STABILIZES OVER AREA SATURDAY NIGHT WITH WEST ONSHORE FLOW
CONTINUING. ONSHORE FLOW CONTINUES OVER AREA SUNDAY. NEXT FRONT DROPS
SOUTH FROM GULF OF ALASKA ON MONDAY AND MOVES THROUGH MONDAY NIGHT.

&&

.SHORT TERM...FRONT APPROACHING CENTRAL COAST THIS MORNING. MODELS
LOOK GOOD IN PIVOTING DEFORMATION PART OF FRONT OVER THE NORTH PART
OF THE AREA THIS MORNING WHILE THE REST OF THE FRONT MOVES ACROSS THE
CASCADES. STEADY RAIN AREA SHOULD BE N AND E OF ALL THE AREA BY MID
TO LATE MORNING. A SMALL BREAK THEN SHOWERS INCREASE AS TROUGH NEAR
130W MOVE INTO THE AREA THIS AFTERNOON. AMS ALREADY BECOMING UNSTABLE
AS LI BELOW ZERO AND 500 MB TEMPS BELOW -30C. WILL ADD TSTMS TO AREAS
W OF CASCADES THIS AFTERNOON AND EVE WITH HIGHEST THREAT NEAR COAST.
UNSTABLE AIR RETREATS TO COASTAL AREA THU AFTER DARK. THIS WILL KEEP
TSTMS CONFINED TO NEAR COAST THE REMAINDER THUS NIGHT. SATELLITE
SHOWS LARGE MASS OF COLD SHOWERS EXTENDING WELL OFFSHORE ON CYCLONIC
COLD SIDE OF JET. THIS AIR MASS WILL MOVE IN TO AREA TONIGHT AND
CONTINUE ON FRI. SNOW LEVELS CURRENTLY NEAR 4500 FT DROP TO 3000 FEET
BY LATE TODAY. UP TO 6 INCHES OF SNOW BY MIDDAY TODAY MOSTLY AT
HIGHER ELEVATIONS. SNOW STARTS TO INCREASE THIS AFTERNOON AS
OROGRAPHIC FLOW BEGINS TO PICK UP. OROGRAPHIC FLOW REALLY INCREASES
TONIGHT AS UPPER LOW ENERGY MOVES IN. THIS LOOKS LIKE LONG DURATION
SNOW EVENT WITH BEST OROGRAPHIC OVER ORE CASCADES AND LESS OVER S WA
CASCADES. WILL GO HEAVY SNOW FOR ORE CASCADES AND SNOW ADVY S WA.
OROGRAPHICS DECREASE FRI AFTERNOON AS AIR MASS BECOMES MORE
CONVECTIVE OVER ALL THE AREA. AIR MASS STABILIZES INLAND AREAS AFTER
DARK ON FRI WITH TSTMS THREAT CONFINED AGAIN TO THE COAST. INLAND
VALLEYS LATER FRI NIGHT AND SAT MORNING SEE SHOWERS MORE BROKEN UP
WHILE COAST AND CASCADES CONTINUE WITH SOLID SHOWER THREAT. W ONSHORE
FLOW OVER AREA SAT KEEPS CLOUDS WITH SHOWERS OVER AREA. AMS STILL
UNSTABLE WITH -32C OVER MOST OF AREA SAT AFTERNOON. EXPECT ANOTHER
CONVECTIVE TSTMS DAY WITH LOCALLY HEAVY SHOWERS LIKELY. AMS WILL
BEGIN TO STABILIZE NEAR THE COAST AS WARMER AIR ALOFT STARTS TO MOVE
IN. KOSOVITZ

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
MODELS CONTINUE GOOD AGREEMENT WITH THE OVERALL PATTERN THROUGH THE
EXTENDED PERIOD. SHOWERS CONTINUE SAT NIGHT ON THE BACK EDGE OF A
RETREATING TROUGH MAINLY OVER HIGHER ELEVATIONS...AND WILL DIMINISH
TOWARDS SUN MORNING. SNOW LEVELS WILL REMAIN LOW...AROUND 2000
FEET...WITH ACCUMULATING SNOW IN THE MOUNTAINS. EXPECT A SHORT BREAK
IN THE PRECIPITATION SUN AS A RIDGE BRIEFLY BUILDS OVER THE AREA. THE
NEXT SYSTEM WILL MOVE THROUGH THE FORECAST AREA LATE SUN NIGHT INTO
MON. THIS MAY BRING A GOOD AMOUNT OF PRECIPITATION TO THE AREA...WITH
A STRONG JET DRIVING THE SYSTEM. PRECIPITATION WITH THIS SYSTEM
SHOULD LAST THROUGH TUE. BROWN

&&

.AVIATION...OCCLUDED FRONT MOVING THROUGH EARLY THIS MORNING WITH A
MIX OF VFR AND MVFR CONDITIONS AND EVEN A FEW IFR CIGS MIXED IN BOTH
AT THE COAST AND INLAND. BEHIND THE FRONT LATER THIS MORNING AND
AFTERNOON SHOULD SEE A MIX OF MVFR AND VFR CONDITIONS. MAY SEE A
THUNDERSTORM OR TWO DEVELOP LATER TODAY AND THIS EVENING AS WELL.
NOT A LOT OF CHANGE THEN ON FRIDAY.

KPDX AND APPROACHES...CONDITIONS CURRENTLY MOSTLY MVFR AS AN
OCCLUDED FRONT MOVES THROUGH EARLY THIS MORNING BUT ALSO LOCAL IFR
CIGS NEAR KHIO. BEHIND THE FRONT SHOULD SEE A MIX OF MVFR AND VFR
CONDITIONS THE REST OF THE DAY. POSSIBLY A THUNDERSTORM WITH SMALL
HAIL LATER TODAY AS COOLER AIR ALOFT MOVES IN. TOLLESON
&&

.MARINE...OCCLUDED FRONT WAS MOVING ONSHORE EARLY THIS MORNING.
THERE WERE SMALL CRAFT SOUTHERLY WINDS AHEAD OF THE FRONT NORTHWARD
TO ABOUT TILLAMOOK OVERNIGHT. WINDS BEHIND THE FRONT WILL BE
SOUTHWEST AND OF THE SMALL CRAFT ADVISORY VARIETY UP TO AT LEAST
ASTORIA LATER THIS MORNING AND THIS AFTERNOON. WINDS WILL DECREASE
IN THE NORTHERN WATERS LATE TONIGHT AND IN THE CENTRAL WATERS BY
FRIDAY AFTERNOON. SEAS RISE ABOVE 10 FEET DURING THIS AFTERNOON AND
CONTINUE ABOVE 10 FT THROUGH THE WEEKEND...PEAKING AROUND 15 FT
FRIDAY AND FRIDAY NIGHT. WILL ALSO HAVE A ROUGH COLUMBIA BAR AT THE
EBB THIS MORNING...THEN SEAS ON THE BAR RISE ABOVE 10 FT TONIGHT.
EXPECT SMALL CRAFT WINDS FROM THE NORTHWEST LATER FRIDAY NIGHT
THROUGH SATURDAY NIGHT AS HIGHER PRESSURE BUILDS IN. TOLLESON
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
WA/OR...SMALL CRAFT ADVISORY FOR WINDS CAPE SHOALWATER TO CASCADE
          HEAD THROUGH THIS EVENING.
        SMALL CRAFT ADVISORY FOR WINDS CASCADE HEAD TO FLORENCE
          THROUGH FRIDAY MORNING.
        SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS THIS AFTERNOON
          THROUGH SATURDAY.
        SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THIS MORNING
          AND AGAIN TONIGHT.
        SNOW ADVISORY SOUTH WASHINGTON CASCADES TODAY THROUGH
         MIDDAY FRIDAY.
        HEAVY SNOW WARNING NORTH AND CENTRAL OREGON CASCADES TODAY
         THROUGH MIDDAY FRIDAY.

&&

.PRELIMINARY POINT POPS (PROBABILITY OF MEASURABLE PRECIPITATION)
AST ++998   PDX ++986   SLE ++986   EUG ++986

MORE WEATHER INFORMATION ONLINE AT...
http://weather.gov/portland

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Mar 13, 4:48 AM PST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
548 AM PDT THU MAR 13 2008

ORZ001>010-012-014-WAZ020>023-039-040-141300-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
548 AM PDT THU MAR 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING ALL AREAS AND
NEAR THE COAST OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCE OF THUNDERSTORMS AFTERNOON AND EVENINGS FRIDAY AND SATURDAY
ALL AREAS AND NEAR THE COAST OVERNIGHT AND IN THE MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED FOR THUNDERSTORMS WITH POSSIBLE HAIL AND
GUSTY WINDS.

ORZ011-013-WAZ019-141300-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
548 AM PDT THU MAR 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

LOCALLY HEAVY SNOW TODAY THEN SNOW HEAVY AT TIMES OREGON CASCADES
AND LOCALLY HEAVY SNOW SOUTH WASHINGTON CASCADES TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AREAS OF HEAVY SNOW FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED FOR SNOW MEASUREMENTS TODAY THROUGH FRIDAY.

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, North Oregon Cascades

When
March 13, 6:00 AM PST to March 14, 1:00 PM PST
Where
North Oregon Cascades forecast zone
Reported by
Park/Forest Service

Twenty-two inches total accumulated snowfall fell at Timberline ski resort on Mount Hood; 19 inches at Mt Hood Meadows and 21 inches at the Mt Hood Snotel site.

Heavy Snow, Cascades in Lane County

When
March 13, 6:00 AM PST to March 14, 1:00 PM PST
Where
Cascades in Lane County forecast zone
Reported by
Department of Highways

A late winter storm produced 16 inches in the Santiam area.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 91544, 113815.